Will Soy Products Provide Too Much Estrogen?
I am 48 and have osteoporosis. My doctor started me on Provera (10 mg days 14-28) and estrogen patches (Femtran, 100 mcg daily release). I also take a calcium supplement of 600 mg twice a day. My doctor is very suspicious of natural medicines, and she is reluctant to answer my question: By changing my diet, to include soy products, could I give myself too much estrogen? As of the last six weeks, I eat soy products, such as tofu and soy noodles, as often as four times per week.
Recent findings in large-scale research studies suggest that HRT may increase a woman's risk of breast cancer, heart disease and stroke. In addition, when estrogen is prescribed alone, it may increase the risk of ovarian cancer. Consult a physician before starting any medication regimen, and consult your doctor about soy products, especially if you have a history of breast cancer.
It is unlikely that you can "overdose" on estrogen by adding soy products to your diet. Soy is a good source of phytoestrogens, estrogen-like compounds from plants. Phytoestrogens are not estrogen; in some ways and in some tissues of the body, they act like estrogen (decreasing hot flashes and lowering total cholesterol, for example), but in other areas, they act the opposite way (in the breast, perhaps, which may lower risk of breast cancer).
You are doing yourself a lot of good by adding soy to your diet. Eat lots of vegetables, whole grains and fruits as well, and limit saturated fats. A wide variety of foods is the best way to ensure you are getting all the nutrients you need.
If your doctor is really worried that you are getting too much estrogen by eating soy, that fear can be easily allayed by doing a test to measure the amount of estrogen in your blood. To monitor your osteoporosis, he or she may want to do urinary tests as well to see if you are excreting an excess of bone byproducts; this is a good way to monitor therapy. If you are continuing to lose bone mass despite estrogen, calcium and weight-bearing exercise, your doctor may want to add a medication such as Fosamax, a nonhormonal treatment for osteoporosis, or even have you see an endocrinologist who specializes in osteoporosis and its treatment.Answer: